Post-traumatic stress disorder, major depressive disorder and generalised anxiety disorder, among university students following a terrorist attack in Kenya
Internal Medicine (East Africa)
Background:Little research exists in Sub-Saharan Africa on the rates of mental disorders following terror attacks. Available studies have examined Post-Traumatic Stress Disorder (PTSD) only. This study sought to document the burden of PTSD, Major Depressive Disorder (MDD) and Generalized Anxiety Disorder (GAD) among survivors of the Garissa University College terror attack that occurred in North Eastern Kenyain 2015.
Methods:This was a retrospective chart review of medical records of students screened for psychopathology following the attack. Screening for the terror attack related PTSD, for MDD and for GAD was done using the PTSD Checklist for Diagnostic and Statistical Manual 5 (PCL-5), the Patient Health Questionnaire -9 (PHQ-9) and the Generalized Anxiety Disorder 7 –item Scale (GAD-7), respectively. Screening was conducted 7 weeks after the attack.
Results:A total of 552 subjects were screened of whom 385 (69.7%) were male. Two hundred and fifty eight (46.7% [95% CI: 42.5, 50.9]) participants met criteria for a probablePTSD. Two hundred and five (37.1% [95%CI: 33.1, 41.2]) screened positive for MDD while 231 (41.8% [95%CI: 37.7, 46.0])had probable GAD.
There were high rates of co-occurrence of PTSD, MDD and GAD with 139 (25.1%) participants screening positive for all three disorders. Conclusions:The results of this study show a high mental health impact upon survivors of the attack. These findings have implications for the planning of interventions in the aftermath of terror attacks in Kenya.
Publication ( Name of Journal)
East African Medical Journal
(2018). Post-traumatic stress disorder, major depressive disorder and generalised anxiety disorder, among university students following a terrorist attack in Kenya. East African Medical Journal, 95(7), 1767-1775.
Available at: https://ecommons.aku.edu/eastafrica_fhs_mc_intern_med/159